Demographic stochasticity in the SDE SIS epidemic model

Greenhalgh, David and Liang, Yanfeng and Mao, Xuerong (2015) Demographic stochasticity in the SDE SIS epidemic model. Discrete and Continuous Dynamical Systems - Series B, 20 (9). pp. 2859-2884. ISSN 1531-3492 (

[thumbnail of Greenhalgh-etal-DCDS-2015-Demographic-stochasticity-in-the-SDE-DID]
Text. Filename: Greenhalgh_etal_DCDS_2015_Demographic_stochasticity_in_the_SDE_DID.pdf
Accepted Author Manuscript

Download (7MB)| Preview


In this paper we discuss the stochastic differential equation (SDE) susceptible- infected-susceptible (SIS) epidemic model with demographic stochasticity. First we prove that the SDE has a unique nonnegative solution which is bounded above. Then we give conditions needed for the solution to become extinct. Next we use the Feller test to calculate the respective probabilities of the solution first hitting zero or the upper limit. We confirm our theoretical results with numerical simulations and then give simulations with realistic parameter values for two example diseases: gonorrhea and pneumococcus.


Greenhalgh, David ORCID logoORCID:, Liang, Yanfeng ORCID logoORCID: and Mao, Xuerong ORCID logoORCID:;